Sunday, March 5, 2017

Fact of the day: Proton pump inhibitors and osteoporosis

Chronic PPI usage is associated with an increase occurrence of bone fractures, at present, the likely mechanism of this affect, is not at all clear.

The assumed mechanism is that long-term PPI use leads to decreased intestinal absorption of calcium resulting in negative calcium balance, increased osteoporosis, development of secondary hyperparathyroidism, increased bone loss and increased fractures.

An acidic environment in the stomach facilitates the release of ionzed calcium from insoluble calcium salts, and the calcium solubilization is thought to be important for calcium absorption. 

That's all!
Happy studying!
-IkaN

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...